Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Pittsburgh, PA

June 4, 2002Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2002, 10:49 AM EDT for Muskingum County, Ohio. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 10:49 AM EDT (14:49 UTC)
Expired
Jun 4, 2002, 11:45 AM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:50 AM EDTThunderstorm WindZanesville, OHThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS51 KPBZ 041449
SVRPBZ
OHC119-041545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 1145 AM EDT

* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF PHILO...MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  PLEASANT GROVE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:44 AM EDT, 5 minutes earlier.

Area forecast discussion, Jun 4, 10:44 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT TUE JUN 4 2002

WILL UPDATE TO INCLUDE CHC SEVERE IN ALL ZNS AS BUFKIT SHOWING CAPES
VCNTY 2000...LIS -5 AND WARM FRONT MOVING THRU. APPEARS WARM FRNT
JUST AT PA-OH BORDER AND SHOULD MOVE SLOWLY TO MOUNTAINS BY EVENING.
ALSO NUMBER OF OUTFLOW BOUNDARIES FROM LAST NIGHT AND ONGOING
CONVECTION TO FIRE ON. WILL KEEP POPS IN LIKELY CAT WITH WARM FRONT
IN VCNTY. REST OF FORECAST UNCHANGED. WITH UPPER SHORT WV AND FRONT
APPROACHING SHOULD BE EVEN BETTER DAY TOMORROW FOR SEVERE.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:59 PM EDTSevere Thunderstorm WarningPBZBelmont61 min
Jun 4, 12:47 AM EDTFlash Flood WarningPBZTuscarawas4 hr
Jun 4, 1:05 AM EDTFlash Flood WarningPBZBelmont5 hr
Jun 4, 1:55 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Jun 4, 2:31 PM EDTSevere Thunderstorm WarningPBZCoshocton59 min
Jun 4, 2:43 PM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jun 4, 2:46 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jun 4, 2:58 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Jun 4, 3:08 PM EDTFlash Flood WarningPBZGuernsey3 hr
Jun 4, 3:29 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
Jun 4, 3:40 PM EDTSevere Thunderstorm WarningPBZBelmont65 min
Jun 4, 3:55 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jun 4, 4:17 PM EDTTornado WarningPBZColumbiana43 min
Jun 4, 4:43 PM EDTTornado WarningPBZCarroll47 min
Jun 4, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.